Currently Viewing:
Newsroom

Cefepime Administered by IV Push Associated With Increased Risk of Neutropenia

Jaime Rosenberg
More than 2 weeks of treatment with cefepime administered by intravenous (IV) push significantly increases the risk of cefepime-induced neutropenia.
A new study has demonstrated that prolonged courses of cefepime administered by rapid intravenous push (IVP) are associated with a higher risk of cefepime-induced neutropenia. According to the researchers of the study, published in Clinical Infectious Diseases, the findings suggest that rapid IVP is a potential novel and modifiable risk factor for cefepime-induced neutropenia.

Cefepime—a fourth-generation cephalosporin antibiotic—is commonly used for parenteral antimicrobial therapy, and neutropenia has been reported in less than 1% of cefepime courses from post-marketing studies. While neutropenia is more closely associated with prolonged cefepime usage, it can be reversed upon discontinuation.

The researchers explain that the potential link of cefepime-induced neutropenia and the administration of cefepime through IVP puts a spotlight on the significant risk of the increasingly frequent pharmaceutical shortages occurring in the United States. They highlight Hurricane Maria’s devastation in Puerto Rico, which further exacerbated the pharmaceutical capacity of the national shortage of parenteral solutions in September 2017.

“This necessitated implementation of conservation measures of small-volume parenteral solutions at our institution,” they wrote. “Thus, certain medications including cefepime were changed to IVP administration. This led to a rise of cefepime IVP from 24.3% (January 2016 through September 2017) to 33.3% (October 2017 to May 2018).”

In March 2018, the researchers observed a cluster of neutropenia among patients receiving cefepime for outpatient parenteral antimicrobial therapy. To verify the cluster, the researchers conducted a retrospective study of 326 patients who received the treatment through BJC Home Care Services from January 2016 to May 2018.

During the study period, the 326 patients received 402 treatment courses, of which, 11 patients met the case definition of cefepime-induced neutropenia. According to the researchers, the clustering of cefepime-induced neutropenia highlighted 2 areas of interest: January 2016 to May 2017 (Period 1) and June 2017 to May 2018 (Period 2).

The incidence of cefepime-induced neutropenia increased significantly from 0.9% (2 cases per 234 courses) during Period 1 to 5.4% (9 cases per 168 courses) during Period 2. Of the 168 treatment courses in Period 2, all patients with cefepime-induced neutropenia had just 1 treatment course, while 20 patients (14.7%) with non—chemotherapy-induced neutropenia had more than 1 treatment course.

Every patient who had cefepime-induced neutropenia received therapy for 2 or more weeks. Patients with cefepime-induced neutropenia were 3 times more likely to receive cefepime through IVP than standard infusion (77.8% vs 24.5%).

According to the researchers, patients receiving cefepime through IVP were significantly more likely to develop neutropenia. “Further studies are required to explore this association, including investigation of a plausible biological basis for this phenomenon,” they explained.

Reference:

Foong K, Hsueh K, Bailey T, et al. A cluster of cefepime-induced neutropenia during outpatient parenteral antimicrobial therapy [published online December 24, 2018]. Clin Infect Dis. doi: 10.1093/cid/ciy1112.

 
Copyright AJMC 2006-2018 Clinical Care Targeted Communications Group, LLC. All Rights Reserved.
x
Welcome the the new and improved AJMC.com, the premier managed market network. Tell us about yourself so that we can serve you better.
Sign Up
×

Sign In

Not a member? Sign up now!